Tornadoes · United States · Texas · 2006

F0 tornado, Anna, Texas, May 9, 2006

This F0 tornado ran 0.4 miles across Collin County on May 9, 2006, touching down at 10:33 PM CDT and reaching 40 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 9, 2006
Touchdown
10:33 PM CDT (03:33 UTC)
Path length
0.4 miles (0.6 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Collin County
Touchdown point
33.370, -96.550
Lift-off point
33.370, -96.550
Record number
508

What the Weather Service recorded

Spotters reported a brief tornado just northwest of Anna. No significant damage was noted during a storm survey conducted by the National Weather Service in Fort Worth.

A damage survey conducted by the National Weather Service in Fort Worth found that storage building roofs were damaged and tree limbs were down along FM 2862, one to two miles northeast of Anna. This was the extent of the damage associated with this particular tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS FWD issued a tornado warning for this county at 03:08 UTC, 25 minutes before the tornado touched down, in force until 04:00 UTC.

Issued (UTC)ExpiredProductOffice
01:59 UTC03:00 UTCSevere Thunderstorm WarningFWD
02:59 UTC04:00 UTCSevere Thunderstorm WarningFWD
03:08 UTC04:00 UTCTornado WarningFWD
03:46 UTC08:07 UTCSevere Thunderstorm WatchFWD
15:26 UTC00:00 UTCWind AdvisoryFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 9, 10:00 PM CDT, 33 minutes earlier.

Area forecast discussion, May 9, 10:00 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1000 PM CDT TUE MAY 9 2006

.UPDATE...
SFC DRYLINE RETREATING BACK WWW...ESPECIALLY S OF I-20 CORRIDOR
AND CAP STARTING TO RE-ESTABLISH OVER SRN COUNTIES WHERE SVR STORM
WATCH #322 WAS IN EFFECT. WITH NO SFC FOCUS AND BEST MID LVL FLOW
UP AROUND RED RIVER...FELT AREAS WACO/SWD TO LAMPASAS AND TEMPLE
SHOULD BE IN GOOD SHAPE THE REST OF THE NIGHT...BUT STILL MUGGY
AND WARM OVERNIGHT. WCN ALREADY ISSUED TO CANCEL SVR STORM WATCH
#322 DOWN THAT WAY. UPDATES OUT SHORTLY.

NEXT S/W MOVING ACROSS NRN TX PANHANDLE/WRN OK MAY RESULT IN
ANOTHER WATCH OVER RED RIVER COUNTIES OVERNIGHT PER DISCUSSION
WITH SPC...HOWEVER CAP STRENGTH STILL AN ISSUE...AS IS SWD EXTENT
EXPECTED. STAY TUNED.

&&

.PREV DISCUSSION... /ISSUED 920 PM CDT TUE MAY 9 2006/

UPDATE...
PRE-FRONTAL TROUGH/DRYLINE EXTENDING SWWD FROM STORMS BETWEEN
MCKINNEY AND SHERMAN. SEEMS ANOTHER POSSIBLE HEAT-BURST OCCURRED IN
NRN COLLIN COUNTY AS MID LVL LAPSE RATES ARE IMPRESSIVE (IN 8-9
DEG C/KM CATEGORY). ML CAPES EARLIER PRESSING 6000 J/KG WITH 35-40
KT 0-6KM BULK SHEAR EAST OF THE BOUNDARY WITH LOW LVL DEW PTS VERY
GULF COAST-LIKE (AROUND 75 DEG F)...WHICH IS MAKING THINGS ACROSS
THE ERN 1/2 OF N TX VERY VERY MUGGY.

HAVE RAISED POPS FROM DALLAS N-E TO SHERMAN...PARIS AND TERRELL
WITH SEWD PROGRESSION AND SOME SEVERE WX/HEAVY RAIN LIKELY AS
MODERATE RISK (SEE FTWHWOFWD AND SWODY1) IS NOW OUT THROUGH LATE
EVENING FOR THIS AREA. ITS HARD TO SAY WHAT WILL HAPPEN AFTER
MIDNIGHT...BUT GENERALLY LEFT HIGHEST POPS ACROSS NE 1/3 OF N TX
WITH MORE UPSTREAM ACTIVITY OVER THE TX PANHANDLE/WRN OK MVG
E/SEWD AS WELL...AS AREA REMAINS IN L/W SPLIT-FLOW ALOFT WITH A
S/W MOVING OUT OF THE SRN ROCKIES. HAVE VERY LOW OR LITTLE POPS
WSW COUNTIES WITH UNCERTAINTY OF WHAT DRYLINE WILL DO AND ARRIVAL
OF FRONT. UPDATE ALREADY OUT.

OTHERWISE...MADE TREND ADJUSTMENTS WITH ALL ELEMENTS
IN MIND FOR SKY COVER...WINDS...AND DEW PTS/RH.

PREV DISCUSSION... /ISSUED 658 PM CDT TUE MAY 9 2006/

UPDATE...
HAVE UPDATED THE ZFPFWD TO INCLUDE SEVERE THUNDERSTORM WATCH 322
THROUGH 1200 AM CDT...FOR THE AREA AROUND WACO AND POINTS SOUTHWARD.

65/DD

AVIATION...
CONVECTIVE TRENDS REMAIN THE MOST SIGNIFICANT CONCERN FOR THIS
FORECAST.  VFR CONDITIONS WILL PREVAIL THROUGH EARLY WEDNESDAY
MORNING ACROSS THE METROPLEX SITES AND MOST LIKELY AT KACT...DESPITE
INCREASING ANVIL DEBRIS RESULTING IN HIGH-LEVEL CIGS THROUGH THE
EVENING.  HOWEVER...CONVECTIVE CELL BETWEEN KAQO-KBMQ MAY CONTINUE
TO DEVELOP NORTHEASTWARD TOWARD KACT...AND HAVE INCLUDED VCTS/CB
THROUGH 10/08Z.  MEANWHILE...COLD FRONT WILL PUSH SLOWLY SOUTHWARD
ACROSS THE RED RIVER THROUGH WEDNESDAY MORNING...BUT EARLY
INDICATIONS ARE THAT HIGHER CHANCES FOR A COMPLEX OF ORGANIZED
THUNDERSTORMS WILL REMAIN NORTHEAST OF THE METROPLEX SITES.
THUS...WILL INCLUDE NO MENTION OF TSRA IN METROPLEX TAFS AT THIS
TIME...BUT WILL MONITOR CLOSELY THROUGH THE EVENING.  STRONG
LOW-LEVEL JET WILL ADVECT STRATUS NORTHWARD AHEAD OF COLD FRONT ONCE
AGAIN ON WEDNESDAY MORNING...BUT FEEL THAT BULK OF MVFR CIGS WILL
OCCUR AT KACT.  DISCREPANCIES IN FRONTAL TIMING CONTINUE IN MODEL
GUIDANCE...BUT EXPECT WIND SHIFT AROUND 10/12Z FOR THE METROPLEX
SITES AND AROUND 10/15Z FOR KACT.  A NARROW BAND OF POSTFRONTAL MVFR
STRATUS WILL LIKELY DEVELOP AND MOVE SOUTHWARD DURING THE DAY ON
WEDNESDAY...WITH CIGS LIFTING/SCATTERING THROUGH THE AFTERNOON.

65/DD

DISCUSSION...
DIFFICULT FORECAST DUE TO THE UNCERTAINTIES OF THE CAP STRENGTH OVER
THE REGION. CAP IS HOLDING SO FAR...AND THERE IS AN APPARENT LACK
OF ANY STRONG SYNOPTIC SCALE FORCING THAT WOULD CAUSE THE CAP TO
LIFT AND ERODE ACROSS NORTH TEXAS. CAPES ARE EXTREMELY HIGH AND
ARE CURRENTLY RUNNING NEAR 6000 J/KG ALONG THE I-35 CORRIDOR.
HOWEVER...BOUNDARY LAYER FORCING IS WEAK...AND THE DRY LINE IS NOT
WELL DEFINED WHICH IS MITIGATING ANY LOCALIZED FORCING. IF A
SHORTWAVE...EVEN A WEAK ONE...APPROACHES THE AREA DURING THE NEXT
COUPLE HOURS...STORMS WILL INITIATE AND QUICKLY GO SEVERE. AT THE
TIME OF THIS WRITING...TCU IS NOTED OUTSIDE OUR WINDOW IN FORT
WORTH...AND VIS SATELLITE INDICATES THAT THE LAMPASAS AREA
SOUTHWARD IS ALSO SHOWING SIGNS OF CUMULIFORM BUILD UP. BOUNDARY
LAYER MOISTURE IS RATHER THIN...AND AGAIN WITHOUT ANY LARGER SCALE
FORCING...RISING PARCELS ARE GOING TO ENTRAIN DRY AIR AND LOSE
THEIR BUOYANCY BEFORE REACHING THE LFC. POPS TONIGHT MIGHT BE A
LITTLE ON THE HIGH SIDE OVER THE CENTRAL CWA...BUT BECAUSE OF THE
POTENTIAL FOR SIGNIFICANT SEVERE WEATHER TO OCCUR...FEEL IT IS
BEST TO ERR ON THE SIDE OF CAUTION. IF NOTHING BREAKS THE CAP BY 6
OR 7 PM MOST OF THE CWA WILL BE IN THE CLEAR. THE EXCEPTION WILL
BE THE NORTHEASTERN ZONES WHERE ACTIVITY DEVELOPING IN OKLAHOMA
WILL ORGANIZE INTO A SQUALL LINE OR MCS ALONG THE FRONT AND MOVE
SOUTHEAST AND CLIP THIS REGION LATER THIS EVENING.

HAVE KEPT LOW POPS IN THE MORNING HOURS FOR LINGERING ELEVATED
CONVECTION BEHIND THE FRONT. FRONT WILL PUSH THROUGH A LITTLE
LATER THAN WAS EXPECTED AT THIS TIME YESTERDAY. BREEZY NORTHERLY
WINDS AND COOLER TEMPERATURES WILL INFILTRATE THE REGION BEHIND
THE FRONT...WITH VERY PLEASANT WEATHER EXPECTED THROUGH FRIDAY.

UPPER LEVEL PATTERN WILL TRANSITION AND BRING NORTHWEST FLOW
ALOFT TO THE REGION. ONCE THE MOISTURE RETURNS ON SATURDAY...SO
WILL THE CHANCES OF RAIN. SOME STORMS MAY BE SEVERE SAT NIGHT
THROUGH MONDAY MORNING...AND EXACT TIMING OF POSSIBLE MCS EVENTS
COMING DOWN FROM THE HIGH PLAINS IS IN QUESTION AT THIS STAGE. THE
BEST CHANCE LOOKS LIKE SUNDAY RIGHT NOW. ANOTHER FRONT SHOULD MOVE
THROUGH THE AREA MONDAY WITH CONTINUED NEAR NORMAL TEMPS.

TR.92

FWD WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT WEDNESDAY FOR TXZ156-
TXZ157-TXZ158-TXZ159-TXZ160-TXZ174.

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/05
Hazardous weather outlook, May 9, 10:30 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1030 PM CDT TUE MAY 9 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1030 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT
A MODERATE RISK FOR SEVERE THUNDERSTORMS REMAINS OVERNIGHT NORTHEAST
OF A SHERMAN...MCKINNEY...GREENVILLE...SULPHUR SPRINGS LINE. LARGE
HAIL...ISOLATED TORNADOS...DAMAGING WINDS...AND LOCALLY VERY
HEAVY RAINFALL IN EXCESS OF 3 INCHES IS POSSIBLE ACROSS THE MODERATE
RISK AREA OVERNIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WIND CONTINUE OVERNIGHT NORTH OF A GRAHAM...DECATUR...
DALLAS-FORT WORTH...ENNIS...ATHENS LINE OVERNIGHT...AS AN UPPER
LEVEL DISTURBANCE OVER THE TEXAS PANHANDLE MOVE OVER A SLOW MOVING
COLD FRONT OVER THE RED RIVER AREAS OF NORTH TEXAS...WITH STRONG
INSTABILITY...SHEAR AND DEEP MOISTURE OUT AHEAD OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY
WEDNESDAY MORNING. SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL
STILL BE POSSIBLE...NAMELY EAST OF INTERSTATE 35.

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS WEEKEND...INTO NEXT
MONDAY...AS ANOTHER FRONT APPROACHES THE AREA. SOME OF THESE STORMS
COULD BE SEVERE...ESPECIALLY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY OVER FAR EASTERN SECTIONS OF
NORTH TEXAS OVERNIGHT...WITH LIMITED ACTIVATION POSSIBLE OVER THE
THE REMAINDER OF THE AREA THROUGH DAYBREAK.

In the hours before

Local storm report, May 9, 9:42 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
942 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             GUNTER                  33.45N  96.74W
05/09/2006  E1.00 INCH       GRAYSON            TX   AMATEUR RADIO
Special weather statement, May 9, 9:47 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CDT TUE MAY 9 2006

TXZ094-100315-

FANNIN-
947 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER UPDATE...

AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF SHERMAN...MOVING EAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BAILEY...BONHAM...DODD
CITY...ECTOR...LEONARD AND BONHAM STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

A SEVERE STORM WAS ALSO LOCATED OVER VAN ALSTYNE. IF THIS STORM
CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER WARNING MAY BE
NEEDED FOR SOUTHERN FANNIN COUNTY.
Special weather statement, May 9, 9:58 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
958 PM CDT TUE MAY 9 2006

TXZ095-100330-

LAMAR-
958 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER UPDATE...

AT 958 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES
NORTHWEST OF DE QUEEN TO 16 MILES NORTHWEST OF CLARKSVILLE TO 27
MILES NORTHEAST OF DENISON...MOVING SOUTHEAST AT 25 MPH. STRONG
WINDS ASSOCIATED WITH THE LEADING EDGE OF THESE STORMS MAY GUST UP
TO 50 MPH IN THE NORTHERN HALF OF LAMAR COUNTY.

CITIES IN THE PATH OF THESE STORMS INCLUDE ARTHUR CITY...BLOSSOM...
BROOKSTON...PARIS...POWDERLY AND SUMNER.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND
PEA-SIZED HAIL...CAN ALSO BE EXPECTED FROM THESE STORMS.

13
Local storm report, May 9, 10:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1006 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             MCKINNEY                33.20N  96.65W
05/09/2006  E1.75 INCH       COLLIN             TX   AMATEUR RADIO

            GOLF BALL SIZE HAIL REPORTED AT HIGHWAY 121 AND U.S. 75.
Local storm report, May 9, 10:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1006 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             MCKINNEY                33.20N  96.65W
05/09/2006  E1.75 INCH       COLLIN             TX   AMATEUR RADIO

            GOLF BALL SIZE HAIL REPORTED AT FM 121 AND U.S. 75.
Local storm report, May 9, 10:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1006 PM CDT TUE MAY 09 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             MELISSA                33.20N  96.65W
05/09/2006  E1.75 INCH       COLLIN             TX   AMATEUR RADIO

            GOLF BALL SIZE HAIL REPORTED AT FM 121 AND U.S. 75.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

3.6 hours before the tornado, 91 km from the path. May 10, 2006.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4874 joules per kilogram, CIN -8, lifted condensation level 1628 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 39 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4874 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
5978 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.1
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

8.4 hours after it, 91 km from the path. May 10, 2006.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2365 joules per kilogram, CIN -242, lifted condensation level 996 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 263 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2365 J/kg
Mixed-layer CIN
-242 J/kg
Surface CAPE
1264 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Mc Kinney (TKI), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:53 UTC8474180° 13 kt221001.7
02:00 UTC84.273.4180° 9 kt1002
02:53 UTC8374170° 8 kt1002.7
03:01 UTC84.273.4180° 11 kt161002.4TS
03:53 UTC8374200° 14 kt1003.4TS
04:05 UTC82.473.4190° 10 kt1003.7
04:53 UTC8274180° 8 kt1003.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the touchdown began at 03:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:55 UTCTSTM WND GST 607 S ShermanGrayson, TXPUBLIC REPORT RELAYED BY MEDIA.
01:55 UTCHAIL 0.752 N GunterGrayson, TX
02:07 UTCHAIL 0.75Van AlstyneGrayson, TXREPORTED ALONG INTERSTATE 75.
02:07 UTCHAIL 0.75Van AlstyneGrayson, TXREPORTED ALONG U.S. 75.
02:23 UTCHAIL 0.755 N Van AlstyneGrayson, TXRELAYED BY AMATEUR RADIO OPERATORS.
02:41 UTCHAIL 1GunterGrayson, TX
03:04 UTCHAIL 1.75MckinneyCollin, TXGOLF BALL SIZE HAIL REPORTED AT FM 121 AND U.S. 75.
03:04 UTCHAIL 1.75MckinneyCollin, TXGOLF BALL SIZE HAIL REPORTED AT HIGHWAY 121 AND U.S. 75.
03:29 UTCTORNADO1 N AnnaCollin, TXTORNADO REPORTED BY NUMEROUS SPOTTERS JUST NORTH OF ANNA...POWER FLASHES REPORTED.
03:30 UTCTORNADOWestminsterCollin, TX*** 3 FATAL, 3 INJ *** AN ELDERLY COUPLE AND A TEENAGER WERE KILLED IN THE TOWN OF WESTMINSTER WITH EXTENSIVE DAMAGE IN AND AROUND TOWN. TIME ESTIMATED. DAMAGE SURVEY
03:30 UTCTORNADOWestminsterCollin, TX*** 3 FATAL, 3 INJ *** AN ELDERLY COUPLE AND A TEENAGER WERE KILLED IN THE TOWN OF WESTMINSTER WITH EXTENSIVE DAMAGE IN AND AROUND TOWN. TIME ESTIMATED. DAMAGE SURVEY WILL BE CONDUCTED WEDNESDAY MORNING.
03:37 UTCTORNADO7 Ne AnnaGrayson, TXPREVIOUS TORNADO DISSIPATED AND A SECOND LARGER ONE FORMED...DEBRIS REPORTED.
04:05 UTCHAIL 1TrentonFannin, TXTRENTON POLICE OFFICER REPORTED QUARTER SIZED HAIL IN TRENTON...HE ALSO HEARD REPORTS OF GOLF BALL HAIL NEAR TOWN
04:24 UTCTSTM WND DMGDodd CityFannin, TXLARGE TREE DOWN ON A HOUSE AND POWER LINES BLOWN DOWN IN DODD CITY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 9, 2006

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 95:00 PM CDTF0Limestone, AL5.060
May 95:05 PM CDTF0Limestone, AL0.130$20,000
May 96:59 PM CDTF0Coal, OK0.220
May 98:01 PM CDTF0Atoka, OK0.630
May 98:04 PM CDTF0Atoka, OK0.220
May 99:10 PM CDTF0Grayson, TX0.125
May 99:30 PM CDTF2Childress, TX1.51751$5.7 million
May 910:26 PM CDTF0Collin, TX0.125
May 910:37 PM CDTF3Collin, TX9.3300310$1.5 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.